- Study: Zofran Could Cause Dangerous Irregular Heart Rhythm
- July 14, 2012
- Law Firm: Morgan Morgan P.A. - Orlando Office
A new clinical study has confirmed that intravenous doses of nausea drug Zofran (ondansetron) could cause a potentially-fatal irregular heart rhythm. According to Cardiovascular Business, the U.S. Food and Drug Administration (FDA) has told Zofran’s manufacturer GlaxoSmithKline (GSK) to update the labeling to include warnings about the increased risks of dangerous heart rhythms. The study revealed that the medication could cause Torsades de Pointes, a potentially life-threatening heart arrhythmia. GSK also recently pleaded guilty to civil and criminal penalties reaching a record $3 billion for illegal marketing, kickbacks, and for hiding safety information about multiple drugs.
In September, the FDA voiced worries over the possibility that Zofran could affect the electrical activity of the heart, and ordered GSK to conduct further research. The ensuing clinical study found that high doses (32mg) of intravenous Zofran could cause QT prolongation, potentially leading to the potentially-deadly Torsades de Pointes. The FDA noted that patients with congenital long QT syndrome, bradyarrhythmias, congestive heart failure, and those taking concomitant medications were the most at risk of the irregular heartbeat.
GlaxoSmithKline recently plead guilty to multiple charges of marketing multiple drugs for unapproved uses, making improper claims about the safety of these drugs, and giving illegal inducements to doctors as a marketing strategy. The combination of criminal and civil penalties amounted to $3 billion, the largest drug-related settlement in U.S. history. The nine prescription drugs covered by the settlement included Zofran, Paxil, Flovent, Advair, Valtrex, Wellbutrin, Lamictal, Imitrex, and Lotronex. Zofran, specifically, was approved only for post-operative nausea, but it was allegedly promoted by GSK to treat morning sickness in pregnant women.